Hi, I am 27 and my name is pronounced "A long way" without the g (in case anyone's wondering). I am sorry to be yet another person posting questions about schizophrenia, but I think it is something that people really want to know about. Anyway, well first I should tell you I have bi-polar disorder, ocd, adhd, social anxiety disorder, other anxiety disorders, and mild tourettes. I also have moderate fibromyalgia (yes, it is real, despite what you may have heard), but that is obviously a different problem, just figured I might as well include it. My parents and twin sister also have several of these disorders and I have had to deal with most of them since probably a little after I could talk (except the anxiety and bi-polar which developed during my pre-teen years. I am seeing a psychiatrist, but I am on medi-cal and while better than nothing, it doesn't let you get the best care so my doctor is not really that great. He just prescribes meds and asks me the same questions every month.
Well the reason I am here is because things have started happening that I don't think are from the other disorders. I am going to ask my doctor about it, but really I can not talk to him very well and I think I just wanted some advice from people who are going through these things.
Here is the problems I am having. I will be on the computer or reading or something and I will hear a voice saying my name. It will sound like it is not in my head. I will hear it maybe say a couple of times and then it will stop but it freaks me out. It sounds like a loud whisper. I have also heard a voice that wasn't a whisper singing songs or humming. Another thing I have problems with is I will see shadows and sometimes it is real shadows that I think are coming towards me but I realize they aren't. Other times, I will think I see shadows and then when I look where they are, there are no shadows. Sometimes they look like figures or large animals, but I never see actual people or animals. My sister says it is not schizophrenia because if it was I would have hallucinations of actual people or animals, but she doesn't have it so I don't know if she is wrong. I also have extreme paranoia which I didn't used to have. I always feel like someone is watching me and before I get in my car I have to check underneath the seat in the back to see if there is someone there and in my closet before I go to bed.
My doctor prescribed Abilify for my bi-polar which I know is supposed to help with schizophrenia so that might help with some of the problems, but I am reluctant to take it yet because I've heard it can raise blood sugar levels and I am borderline diabetic so I don't need that problem. I am going to talk to him about that before taking it to see what he says. I also take paxil for my anxiety and ocd, but that doesn't seem to help all that much. I am on SSI because of all my problems since the meds basically make me able to get by and pay my bills, go shopping, etc. Not trying to sound depressing really, I am lucky that I have care. I just wanted to get some opinions on what might be going on with me. Thanks
Welcome, Alonway. Don't be sorry about posting here, at all. You have significant questions and are just asking for help. Just like everybody else posting here.
You definitely have a "psychological track record", which I can epathize with. I share quite of few of what you mentioned.
To start with, a Psychiatrist's job (especially from medicare) is exctly what you described. They prescribe medication and ask routine questions. My Pdoc only saw mw for 15 minutes to do the mentioned. Considering you are on a insurance which covers your mental health, it might be beneficiary to ask for an actual Therapist as well. With a Therapist, you can actually talk about your concerns and explore things that can help. Psychiatrists don't normally do such.
To clarify, hallucinations are not just seeing animals and people. Hallucinations can be any thing that is not there or that other people cannot see/hear/feel/smell/taste. So what you describe can be, in fact, hallucinations. Although, considering your Bipolar diagnosis, it isn't uncommon. Do you see/hear/etc. these things in either a manic or depressive episode? Psychosis is common for people with Bipolar D/O during those states.
Talking to your doctor is really the best thing you can do. He/She can tell you what they think is the issue and how to stop them. Abilify is actually used more for Schizophrenia (and psychosis) symptoms rather than actual Bipolar Disorder. Considering he prescribed this, he might have assumed, or was told, some of the things you mentioned?
The things you describe, can be hallucinations, as I said before. But insisting they are sporatic and not severe, keeping your diagnosis and treatment plan could be the best plan. If I may ask, what dosage are you on? Increasing the dosage is always an option, especially if you are showing some hallucinations and paranoia.
Do exactly what you planned, talk to you doc. Also, I'd try to get a Therapist (if insurance will pay, in which they usually do if your Pdoc reccomends it).
I know you wanted more, but I'm behind you on your prior plan. Talk to your doctor! Express all concerns and options that I have mentioned.
Write back if you can after you talk to him/her. Good luck.
I can't believe that I missed this, but did the symptoms (hallucinations, paranoia) come before or after the Abilify? How long before or after? And was it after an increase of dosage? Considering you are bipolar, some medications can cause your symptoms.
Another mentioning, anxiety disorders (social, general, ocd, anything) can also cause worry which can seem like paranoia. Too much anxiety can cause your brain to conjur up mishaps and making you see things "from the courner of your eye".
Just wanted to clarify that what you are experince may not be a regular schizophrenic or bipolar psychois at all. But rather drug induced or anxiety related. Really, talk to your doctor, get facts straightened and explore all reasons and options.
Last edited by SuchGreatHeight; 02-15-2006 at 05:49 PM.
Thank you very much for the reply. Well I was on Zyprexa (I think that is the one that is for the same problems, I lose track ) but it was making me gain weight which I have a problem with anyway, and it also makes me very jittery for some reason. I didn't start taking the abilify yet because I found out about that side effect when I got home (after getting the meds) and I hadn't gotten a chance to call the doctor. I guess the paranoia and hallucinations came about because I stopped taking the meds. I have been remarkably stable (for me) except for being irritable and also I get angry way too easily. However, the voices seem to occur mostly when I am in a state of deep thought, sometimes when I am depressed. By the way, I know I need to take my meds. I will start taking them until I can see the doctor. I doubt I will have any dangerous side effects in a short time anyway. I think what was just weird to me is before this I did have some paranoia problems and such, but I don't think I really saw things. Well, now that I think of it, when I was younger I thought I saw ghosts, but that seemed to go away, but that could have been because I took meds. I can't remember telling my doc. about that, but I might have. I'm probably not making very much sense, but I have a really bad memory when it comes to these things (well pretty much for most things).
I didn't know that you could have hallucinations with other disorders, but I should have. I don't pay nearly enough attention to that kind of stuff.
I checked the Abilify and it is 15mg. I don't know how high that is.
Well I will go ahead and take the med. and talk to my doctor. Hopefully these problems will start to go away.
Oh yeah, I think I was being unfair to my doc because I was assuming that he is supposed to be like a therapist, but he's not. He's just supposed to ask if things are ok with my meds and then change things (or not) depending on what I say. I think I would like to have a therapist, so I will have to find out if I can get one.